New Hampshire, 2018

Rip Current in New Hampshire, August 19, 2018

August 19, 2018 · NWS GYX · 1 event in 1 county or zone

Two people died and 6 others had to be rescued when a strong rip current developed along the beach in Seabrook. A 49-year-old man was taken to a nearby hospital and pronounced dead shortly after the incident.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Two people died and 6 others had to be rescued when a strong rip current developed along the beach in Seabrook. A 49-year-old man was taken to a nearby hospital and pronounced dead shortly after the incident. His 47-year-old wife, who was also taken to the hospital, died the following day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 19, 10:25 AM EST, 1 hour earlier.

Area forecast discussion, Aug 19, 10:25 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Gray ME
1125 AM EDT Sun Aug 19 2018

.SYNOPSIS...
Cooler, drier air remains in place across northern New England
today as Canadian high pressure slowly moves across the area.
This high will slowly move to the northeast over the next few
days, with the next low pressure system arriving Tuesday night
into Wednesday. This will bring a good chance of rain to the
area before a cold front sweeps through on Wednesday. Cooler and
drier air moves in behind this front for the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1100 AM Update...
Little to talk about late this morning as high pressure builds
in from the northeast. Morning valley fog has finally dissipated
and just a few high clouds are noted in current sat pics across
southern zones. Low level feed of moisture off the maritimes is
producing scattered to broken cu in the mountains and foothills
where skies should remain partly to mostly sunny through the
afternoon hours. Have adjusted temps and tds based on current
obs but no major changes planned to current forecast attm.

Prev Disc...
This morning fog will continue to form in the valleys from N to
S. Fog should lift pretty quickly after sunrise.

Surface high pressure continues to build in while aloft the
region trends more towards a dirty ridge. In the near term
today...continued drying and clearing of clouds is expected
along with a good NE breeze. Temps will be warm and more
importantly dewpoints will be comfortable. Get out an enjoy it.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Weak S/WV trofing attempts to undercut the ridge aloft tonight.
At this time the bulk of the moisture looks to be well
aloft...and should result in mainly an increase in mid to high
level clouds vs. any precip. Will have to keep an eye on it
however...as the extended range of the HRRR did develop a few
showers near the coast this evening. Given the expected high
level cloudiness...that could hamper radiational cooling
tonight. More confident in the cooler temps in the Nrn valleys
than S...and so that is where I have readings near 50 and areas
of fog once again. It will still be very comfortable overnight
temps S of the mtns...with widespread 50s. Another comfortable
day expected Mon...with widespread 70s and dewpoints in the 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
We are beginning to see the signs of fall approaching. The
subtropical ridges are getting a bit weaker and cold air is
building over the Arctic once again. There is still plenty of
warm and humid air over the southern half of North America, but
we won't be getting in on this nearly as much this week as we
have in prior weeks. A slow moving upper trough crosses the
central part of the United States during the first part of this
week, passing through New England on Wednesday. This will send
one brief shot of humid air and rain chances into New England
before the trough passes through and brings a drier air mass in
for the last half of the week. The subtropical ridge over the
Southwest will flatten out and bring broadly zonal flow in the
wake of the exiting trough, which should keep temperatures near
or slightly above normal but with less humidity.

Although the center of the larger scale synoptic high will be
well off to the east of Labrador, a ridge axis will remain
stretched southwestward across northern New England Monday night
bringing a clear and calm night. This should spell some good
radiational cooling conditions with temperatures dropping down
into the low 50s for many inland areas. The valleys should see
their typical late summer/early fall morning fog. Winds become
more southerly during the day Tuesday with temperatures topping
out in the 70s, coolest near the coast. Will see increasing
clouds as the day goes on with the trough approaching from the
west.

Slow moving upper trough finally makes its way into our area
Tuesday night into Wednesday, with a low level warm front trying
to lift northward into New England ahead of it, but with the
cold front moving in quickly behind. This brings just a narrow
shot of warm, humid air to work with, but it should be enough to
warrant some rain showers beginning Tuesday night and spreading
across the area on Wednesday. With the front crossing through
during the day on Wednesday, we may see another round of showers
and thunderstorms forming along and ahead of the front.
Instability will be dependent on whether or not that warm front
is able to lift north and get us into the warm sector before the
cold front arrives. If it does so, there is plenty of low and
mid level wind shear to work with to create some stronger
thunderstorms. Models are not sure yet whether or not we get
into that instability, so for now will just include a chance of
thunderstorms in the forecast.

Cooler and much drier air rushes in behind the cold front
Wednesday night. In fact, we should see fairly widespread
dewpoints in the 40s Thursday afternoon, with perhaps even a
few upper 30s. Surface high pressure slides east out of the Ohio
Valley and crests over New England on Friday. This keeps a
westerly flow over the region keeping things dry and slightly
warmer than normal into the weekend.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Short Term...VFR conditions expected to prevail for much of the
period...though high pressure overhead will support valley FG at
night. LIFR conditions are expected this morning and again
tonight at HIE. Less confidence at LEB this morning...where
cloud cover is keeping temps warmer. More likely they see FG
tonight. Confidence is even lower at other valley TAF
sites...but a period of IFR or lower conditions is
possible...especially tonight.

Long Term...Light winds and a clear sky will lead to widespread
valley fog Monday night into Tuesday morning. This will likely
affect Whitefield, Lebanon, and Concord. Expect increasing
clouds and lowering ceilings from west to east Tuesday evening
as a warm front approaches the area. Should see rain showers
beginning Tuesday night and lasting into Wednesday when there
could be some thunderstorms ahead of a cold front. Conditions
improve to VFR behind the cold front Wednesday evening.

&&

.MARINE...
Short Term...NE flow continues over the waters thru Mon.
Generally expected to remain below SCA thresholds...though some
gusts may approach 25 kts this afternoon in a small area of the
waters E of Isles of Shoals. Likewise...seas may build towards 5
ft in that same area...though not a large enough section of the
zone for a SCA at this time.

Long Term...Southerly flow increases ahead of an approaching
frontal system on Wednesday. Wind gusts could approach advisory
levels during this time. High pressure builds in behind the
front for the rest of the week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&
Hazardous weather outlook, Aug 19, 2:39 AM EST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
339 AM EDT Sun Aug 19 2018

MEZ007>009-012>014-018>028-NHZ001>015-200745-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
339 AM EDT Sun Aug 19 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms on Wednesday as a cold front moves
through the region. Although the amount of available instability is
still quite uncertain, there is a chance that some storms could
become severe if all the ingredients line up.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-200745-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
339 AM EDT Sun Aug 19 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Rockingham

When
August 19, 11:25 AM EST to 11:30 AM EST
Where
Coastal Rockingham forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

A man and woman from Massachusetts died and 6 others had to be rescued when a strong rip current developed along the beach in Seabrook, New Hampshire. Both victims were administered CPR at the scene and taken to a nearby hospital. The 49-year-old man was pronounced dead shortly after arriving at the hospital. His 47-year-old wife died the following day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Rockingham2018-08-1949MaleIn WaterDirect
Rip Current, Coastal Rockingham2018-08-1947FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2018Every state in 2018This day in weather historyWarnings in New Hampshire, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778759.